Why do we Discontinue Biologic Agents? A Retrospective Study of 11 Years

Francisco Gil, Margarida Rato, Ana Monteiro, Joana Parente, César Martins, João Aranha, Maria João Silva
2020 Revista da Sociedade Portuguesa de Dermatologia e Venereologia  
Biologic agents acquired a growing relevance in dermatology, however, adverse events (AE) and reasons to discontinue therapy are not completely known. The objective of this study is to analyse the reasons behind the discontinuation of biologics and characterize the AE in this population of patients. Material and Methods: Descriptive observational study, including patients over 18-years-old under treatment with biologic agents in the Dermatology Department of Hospital de Santarém, Portugal,
more » ... rém, Portugal, between January/2007 and December/2017. We analysed reasons for therapeutic discontinuation, defined as the omission of at least 2 consecutive administrations, whatever the reason implicated and whether or not proposed by the dermatologist. Results: A total of 262 cycles of treatment were performed, in 138 patients (59.4% male, 40.6% female). Psoriasis was the most prevalent diagnosis (93.5% of the patients). Cycles of treatment with 8 biologic agents were analysed: etanercept (46.6%), adalimumab (31.3%) and ustekinumab (12.6%) were the most represented. During the study period, 167 suspensions were registered, for which 170 justifications were indicated. The most prevalent causes were: primary or secondary therapeutic failure (35,3%), AE (31.2%), factors related to the patient/noncompliance (17.1%), surgical intervention (7.1%) and excellent clinical response/absence of lesions (6.5%). Among therapeutic discontinuations motivated by AE (n=53), infections were the most frequent cause (35.8%, n=19), followed by malignancies (15.1%, n=8), hematological abnormalities (13.2%, n=7), neurological symptoms (9.4%, n=5) and local reactions at the injection site (5.7%, n=3). Discussion: The main cause for discontinuation of biologics was therapeutic failure, immediately followed by AE. Two different patterns of discontinuation were apparent: definitive suspension, commonly decided by the physician due to primary or secondary therapeutic failure, and temporary discontinuation, frequently without formal medical indication, due to AE, later resuming the same drug. We found a higher percentage of therapeutic cycles discontinued due to AE than reported in the literature. Temporary suspensions of the biologics due to AE, often not sufficiently valued by the dermatologist, are probably under-recognized and contribute to a suboptimal pattern of use of biologics and worse clinical outcomes.
doi:10.29021/spdv.78.2.1175 fatcat:5bfkpafh4ne7ladgqtxald6x2a